October 7, 2019

Nitrous oxide - no laughing matter

Nitrous oxide bulbs

With the temperature rising and the summer festival season (as well as Schoolies celebrations) fast approaching, many young people may consider taking drugs such as MDMA or nitrous oxide. There is no safe level of drug use, so these drugs can come with risks. It is important to understand their effects as well as the symptoms of an overdose.

Nitrous oxide is often experimented with by young people. Often referred to as ‘nangs’, nitrous oxide bulbs are relatively cheap, legal and readily available. Although there is no specific data collected on the use of nitrous oxide use in Australia, the latest Global Drug Survey lists it as the 11th most popular recreational drug in the world.1

The substance is classified as a dissociative anaesthetic and has been found to produce dissociation of the mind from the body (a sense of floating), distorted perceptions and in rare cases, visual hallucinations. The gas is inhaled, typically by discharging nitrous gas cartridges (bulbs or whippets) into another object, such as a balloon, or directly into the mouth. Inhaling nitrous oxide produces a rapid rush of euphoria and a feeling of floating or excitement for a short period of time.2

Long term effects

Prolonged exposure to nitrous oxide may result in the following:

  • memory loss
  • vitamin B12 depletion (long-term depletion causes brain and nerve damage)
  • ringing or buzzing in the ears
  • incontinence
  • numbness in the hands or feet
  • limb spasms
  • potential birth defects (if consumed during pregnancy)
  • weakened immune system
  • disruption to reproductive systems
  • depression
  • psychological dependence
  • psychosis.3-6

Overdose

Signs of overdose include:

  • asphyxia (when the body is deprived of oxygen)
  • headache
  • dizziness
  • confusion
  • temporary loss of consciousness caused by a fall in blood pressure
  • irregular heartbeat
  • seizures.7

Mixing with other drugs

There is no current evidence demonstrating that mixing nitrous oxide with other substances increases health risks. However, it is possible that combining the gas with stimulants and other drugs could place additional pressure on the heart, increase blood pressure and may disrupt heart rate.7, 8

Anecdotal evidence suggests that combining nitrous oxide with other drugs such as cannabis, ketamine, LSD, magic mushrooms (psylocibin) and salvia can cause intense dissociation.5, 8

Health and safety

  • When inhaling directly from tanks or whippets (bulbs), the gas is intensely cold (-40 degrees Celsius) and can cause frostbite to the nose, lips and throat (including vocal cords).5,10
  • As the gas is also under constant pressure, it can cause ruptures in lung tissue when inhaled directly from these containers. Releasing the nitrous oxide into a balloon helps to warm the gas and normalise the pressure before inhaling.5,8
  • People can also harm themselves if they use faulty gas dispensers, which may explode. Dispensing several gas canisters consecutively with one cracker (a handheld device used to ‘crack’ a nitrous oxide bulb/whippet) can also cause cold burns to the hands.5

It is possible to reduce the risks associated with using nitrous oxide by not:

  • using it alone or in dangerous or isolated places
  • putting plastic bags over the head or impeding breathing in any way
  • spraying near flammable substances, such as naked flames or cigarettes
  • drinking alcohol or taking other drugs
  • standing or dancing while inhaling, as the user may pass out.5, 9

Try to avoid littering - place used ‘nangs’ in the bins supplied, or if the festival or event doesn’t have bins, take them home and dispose of them in an appropriate way.

  1. Winstock A. Global Drug Survey. 2019; 8th Annual Report.
  2. Alcohol and Drug Foundation. Nitrous Oxide facts. 2019 [updated 11/09/2019.]
  3. Brands B, Sproule E, Marshman J. Drugs and Drug Abuse. 1998.
  4. Re-Solv. Nitrous oxide the low down n.d.
  5. Drug Science. Nitrous oxide (laughing gas)n.d.
  6. Garland E, Howard MO, Perron BE. Nitrous oxide inhalation among adolescents: Prevalence, correlates, and co-occurrence with volatile solvent inhalation. Journal of Psychoactive Drugs. 2009;41(4):337-47.
  7. Schneir A. Poisoning & Drug Overdose n.d. [September 9 2019].
  8. Zacny J, Camarillo VM, Sadeghi P, Black M. Effects of ethanol and nitrous oxide, alone and in combination, on mood, psychomotor performance and pain reports in healthy volunteers. Drug and Alcohol Dependence. 1998;52(2):115-23.
  9. Papanastasiou CD, Poster P. Melbourne: Just a laughing matter? Nitrous oxide use among a group of regular psychostimulant users in Melbourne. Victoria. 2015.

Share this